Michigan, 2002

High Wind in Michigan, March 9, 2002

March 9, 2002 · NWS GRR · 23 events in 23 counties and zones

h. h.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$485,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A very strong area of low pressure produced numerous reports of wind gusts over 60 m.p.h. across southern lower Michigan, with sustained winds of 30 to 40 m.p.h. High wind damage across the area ranged from downed trees and power lines to property damage. Property damage reports included a barn that was blown down in Montcalm county and structural damage to the porch of a home in the Lansing area (Ingham county). The highest wind gust reported was 80 m.p.h. in Montague, in Muskegon county, at about 8:30 p.m. EST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 9, 10:50 AM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 9, 10:50 AM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1050 AM EST SAT MAR 9 2002

WE WILL ISSUE A QUICK UPDATE TO THE ZONES PRIMARILY JUST TO UPDATE
THE WORDING FOR THIS AFTERNOON. AS OF 15Z THE COLD FRONT IS MOVING
THROUGH EAST CENTRAL WI AND IL. NUMEROUS WIND GUSTS OF 40 TO 50 MPH
HAVE BEEN REPORTED ACROSS IL AND EASTERN IA WITH A PEAK WIND GUST TO
49 KTS REPORTED AT SPRINGFIELD IL. 12Z ETA BUFKIT DATA PROGS 50 TO
55 KTS OF WIND FROM AROUND 2 TO 4 KFT THIS AFTERNOON AND EVENING.
HEAVIER SHOWERS AND EMBEDDED THUNDERSTORMS COULD EASILY MIX THAT
DOWN EARLY THIS AFTERNOON AS THAT FRONT GOES THROUGH. SO OUR HIGH
WIND WARNING LOOKS VERY GOOD FOR THIS AFTERNOON AND EVENING. NO
THUNDERSTORMS HAVE DEVELOPED YET ALONG AND JUST AHEAD OF THE FRONT
ACROSS WI AND NORTHERN AND CENTRAL IL. HOWEVER WE WILL KEEP THE
MENTION OF THUNDERSTORMS GOING IN OUR FORECAST EARLY THIS AFTERNOON
BASED ON THE SHEER STRENGTH OF THE FRONT AND VERY STRONG UPPER LEVEL
DYNAMICS POISED TO MOVE THROUGH. OUR TEMP FORECAST LOOKS RIGHT ON
TRACK. TEMPS AT 15Z ACROSS OUR CWA WERE IN THE 50S. TEMPS WILL
PLUMMET AFTER FROPA THIS AFTERNOON. TEMPS TO OUR WEST HAVE FALLEN ON
THE ORDER OF 15 TO 20 DEGREES IN ONE HOUR AFTER FROPA

LAURENS

.GRR...HIGH WIND WARNING...ENTIRE AREA SATURDAY AFTERNOON AND
SATURDAY EVENING.

In the hours before

Special weather statement, Mar 9, 11:45 AM EST, 1 hour 9 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-101200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1145 AM EST SAT MAR 9 2002

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT...

HAZARDS...
HIGH WINDS WILL DEVELOP ALONG AND BEHIND A STRONG COLD FRONT THAT
WILL PUSH THROUGH THE REGION EARLY THIS AFTERNOON. THESE STRONG
WINDS WILL LAST THROUGH THE EVENING.  SUSTAINED WINDS OF 30 TO 40
MPH...ALONG WITH A FEW GUSTS TO 60 MPH ARE POSSIBLE.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS EARLY THIS AFTERNOON
TO THE RIGHT OF A LINE THAT STRETCHES FROM ALMA TO IONIA... HASTINGS
AND KALAMAZOO. THUNDERSTORMS COULD DEVELOP RIGHT ALONG AND JUST
AHEAD OF THE COLD FRONT. DAMAGING WINDS GREATER THAN 60 MPH ARE THE
PRIMARY THREAT.

SHARPLY FALLING TEMPERATURES LATER THIS AFTERNOON...ALONG WITH
SNOW AND VERY STRONG WINDS...MAY MAKE FOR SOME HAZARDOUS TRAVEL
CONDITIONS.

DISCUSSION...
A STRONG COLD FRONT WILL PUSH THROUGH THE REGION FROM WEST TO EAST
BETWEEN 1230 AND 330 PM. ALONG AND JUST AHEAD OF THE FRONT A NARROW
BAND OF SHOWERS WITH EMBEDDED THUNDERSTORMS COULD DEVELOP. ANY
SHOWER OR THUNDERSTORM COULD CONTAIN HEAVY RAIN AND VERY GUSTY
WINDS. THE FRONT WILL REACH THE LAKESHORE BETWEEN 12 AND 1230 PM...
THEN CONTINUE EAST... REACHING LANSING BY AROUND 2 PM.  BEHIND
THE FRONT...MUCH COLDER AIR WILL FILTER IN. TEMPERATURES WILL FALL
INTO THE LOWER TO MIDDLE 30S ACROSS OUR AREA LATE THIS AFTERNOON.
THIS WILL CAUSE THE RAIN TO CHANGE TO SNOW...POSSIBLY LEADING TO
SOME MINOR ACCUMULATIONS BY EVENING. HOWEVER...THE WINDS WILL BE ON
THE INCREASE AND MANY LOCATIONS WILL SEE A PERIOD OF SUSTAINED WINDS
REACHING 30 TO 40 MPH.  SOME GUSTS COULD REACH 60 MPH IN A FEW
LOCATIONS.  THE WINDS AND SNOW WILL GRADUALLY DIMINISH AFTER
MIDNIGHT.

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR SUNDAY THROUGH
WEDNESDAY...

HAZARDOUS WEATHER IS NOT EXPECTED THROUGH THE PERIOD.

LAURENS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 high wind. Local standard time, as filed.

High Wind, Ottawa

When
March 9, 12:54 PM EST to 1:10 PM EST
Where
Ottawa forecast zone
Measured
43 kt (49 mph)
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

High Wind, Mason

When
March 9, 2:00 PM EST
Where
Mason forecast zone
Measured
43 kt (49 mph)
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

High Wind, Calhoun

When
March 9, 2:00 PM EST
Where
Calhoun forecast zone
Measured
53 kt (61 mph)
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
42.247, -85.006 (the zone’s center; the record gives no point)

High Wind, Ionia

When
March 9, 2:15 PM EST
Where
Ionia forecast zone
Measured
43 kt (49 mph)
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.945, -85.075 (the zone’s center; the record gives no point)

High Wind, Eaton

When
March 9, 2:32 PM EST to 2:48 PM EST
Where
Eaton forecast zone
Measured
53 kt (61 mph)
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
42.596, -84.838 (the zone’s center; the record gives no point)

High Wind, Ingham

When
March 9, 2:35 PM EST to 2:58 PM EST
Where
Ingham forecast zone
Measured
53 kt (61 mph)
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
42.597, -84.373 (the zone’s center; the record gives no point)

High Wind, Jackson

When
March 9, 2:42 PM EST
Where
Jackson forecast zone
Measured
37 kt (43 mph)
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.249, -84.423 (the zone’s center; the record gives no point)

High Wind, Clinton

When
March 9, 3:15 PM EST
Where
Clinton forecast zone
Measured
53 kt (61 mph)
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
42.944, -84.601 (the zone’s center; the record gives no point)

High Wind, Montcalm

When
March 9, 3:30 PM EST
Where
Montcalm forecast zone
Measured
60 kt (69 mph)
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

High Wind, Muskegon

When
March 9, 3:45 PM EST
Where
Muskegon forecast zone
Measured
58 kt (67 mph)
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

High Wind, Lake

When
March 9, 4:00 PM EST
Where
Lake forecast zone
Measured
52 kt (60 mph)
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

High Wind, Osceola

When
March 9, 4:00 PM EST
Where
Osceola forecast zone
Measured
52 kt (60 mph)
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
43.990, -85.325 (the zone’s center; the record gives no point)

High Wind, Clare

When
March 9, 4:00 PM EST
Where
Clare forecast zone
Measured
52 kt (60 mph)
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

High Wind, Newaygo

When
March 9, 4:00 PM EST
Where
Newaygo forecast zone
Measured
52 kt (60 mph)
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

High Wind, Mecosta

When
March 9, 4:00 PM EST
Where
Mecosta forecast zone
Measured
52 kt (60 mph)
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
43.641, -85.325 (the zone’s center; the record gives no point)

High Wind, Isabella

When
March 9, 4:00 PM EST
Where
Isabella forecast zone
Measured
52 kt (60 mph)
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
43.641, -84.847 (the zone’s center; the record gives no point)

High Wind, Gratiot

When
March 9, 4:00 PM EST
Where
Gratiot forecast zone
Measured
52 kt (60 mph)
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
43.293, -84.605 (the zone’s center; the record gives no point)

High Wind, Barry

When
March 9, 4:00 PM EST
Where
Barry forecast zone
Measured
52 kt (60 mph)
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
42.595, -85.309 (the zone’s center; the record gives no point)

High Wind, Oceana

When
March 9, 4:15 PM EST
Where
Oceana forecast zone
Measured
56 kt (64 mph)
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

High Wind, Kalamazoo

When
March 9, 4:24 PM EST
Where
Kalamazoo forecast zone
Measured
34 kt (39 mph)
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

High Wind, Allegan

When
March 9, 6:00 PM EST
Where
Allegan forecast zone
Measured
52 kt (60 mph)
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

High Wind, Van Buren

When
March 9, 6:00 PM EST
Where
Van Buren forecast zone
Measured
62 kt (71 mph)
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

High Wind, Kent

When
March 9, 6:27 PM EST
Where
Kent forecast zone
Measured
54 kt (62 mph)
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285998, 5285999, 5286000, 5286001, 5286002, 5286003, 5286008, 5286004, 5286005, 5286006, 5286011, 5286012, 5286013, 5286014, 5286015, 5286016, 5286017, 5286019, 5286007, 5286009, 5286018, 5286020, 5286010.